Switching from Depakote to Lithium?

October 11, 2009

These side effects made me think I should go off of Depakote (1000mg/day) and try Lithium:

  • itchy face
  • extremely sensitive scalp
  • more hair in the hairbrush than usual
  • my latest period lasted less than 2 days
  • weight gain (not that I expect it to be better with Lithium!)

The psychiatrist agreed (in his typical terse one-sentence-fragment-email), and I’ve been dialing off the Depakote and will be entirely unmedicated by the start of my work week.

I was initially excited about the manic boost I’ve been getting by going off the med….   I was able to start a blog, write over a dozen queued blog posts, clean the kitchen, and make pizza.  Then it escalated, and my thoughts were racing and I was panicking, and I couldn’t get to sleep last night. I had to take a third of a Seroquel today in order to function.

A long talk with my partner made me reassess everything, including starting Lithium.  My serious manic & depressive episodes are in the fairly distant past now, and I’ve only had hypomania and minor depression this year.

The serious stuff has been the anxiety and the mixed states (rages, dysphoria, etc), and I really want to primarily treat that.  If I can do so without going on a hardcore bipolar drug, that would be awesome.

Stay tuned for manic fun or manic horror!

Who knows what medications lurk in the pockets of co-workers?

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: